Iowa, 2024Tornadoes in Iowa, May 31, 2024
May 31, 2024 · NWS FSD · 2 events in 2 counties and zones
A surface boundary stalled during the afternoon across northwest Iowa. With fairly narrow instability profiles but enough moisture to produce a very low lifting condensation level (LCL) along with a concentration of near-surface vorticity, updrafts produced a couple of bring non-supercell spin ups.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary stalled during the afternoon across northwest Iowa. With fairly narrow instability profiles but enough moisture to produce a very low lifting condensation level (LCL) along with a concentration of near-surface vorticity, updrafts produced a couple of bring non-supercell spin ups.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 1:07 PM CST, 2 hours 7 minutes earlier. Its key messages:
- Showers and thunderstorms will be capable of lightning and locally heavy rainfall late this afternoon and evening. Isolated funnel clouds will also be possible. The better chances will be southeast of a Yankton to Windom line.
- Ingredients are coming together for a potential severe weather outbreak on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but still some question marks, the main one being a potential MCS late Monday night into Tuesday morning which could push the deeper instability south and really limit Tuesday afternoon potential.
Area forecast discussion, May 31, 1:07 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
207 PM CDT Fri May 31 2024
.KEY MESSAGES...
- Showers and thunderstorms will be capable of lightning and
locally heavy rainfall late this afternoon and evening.
Isolated funnel clouds will also be possible. The better
chances will be southeast of a Yankton to Windom line.
- Ingredients are coming together for a potential severe weather outbreak
on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but
still some question marks, the main one being a potential MCS
late Monday night into Tuesday morning which could push the
deeper instability south and really limit Tuesday afternoon
potential.
&&
.DISCUSSION...
Issued at 207 PM CDT Fri May 31 2024
Showers and thunderstorms with locally heavy rain will continue
through sunset, then gradually diminish and shift east through the
night. Model soundings indicate about 500 to 1000 J/kg CAPE so
instability is marginal and shear is very weak so heavy rain and
maybe some pea hail are the main concerns. One other thing to watch
for will be funnels and possibly a brief landspout. Low LFC's, 0-3km
CAPE of 125-175 J/KG and weak winds in and above the boundary y layer
are all supportive. Looking like a decent chance for a small area of
1-3 inches of rain, especially in northwest IA and far southeast SD.
With saturated ground and light winds tonight some patchy fog will
be possible. Lows should be mainly in the 50s with a few 40s
possible in central SD.
Saturday should be a fairly quiet day with dry mid levels.
Instability begins to build back to the north into southwest and
south central SD. This is mainly elevated instability as the surface
based instability looks capped. Even the elevated instability will
be fighting a cap so the chances will remain on the lower side for
now with just a small chance for severe weather. Temperatures will
be mild with highs mostly in the mid 70s.
Saturday night into Sunday morning will see some elevated
instability build a little farther north into central SD towards the
James Valley. Elevated instability might approach 1500 J/kg wit h
moderate amounts of shear so at least some isolated hailers
would be possible during this time.
A relatively strong wave and associated cold front will move into
central SD on Sunday afternoon with unstable air in place ahead of
this boundary. The EC ensemble and GEFS both showing a very good
chance for CAPE values to exceed 2000 J/kg which is backed up by the
latest GFS and Nam sounding output. Assuming 2000-2500 J/kg CAPE and
30-40 knots of shear would expect a few supercells in central SD
towards the James Valley with a likely transition to something more
linear between 6-8 pm.
Monday should be a quick quieter warm day as another trough develops
and moves in for Tuesday. Still a lot of question marks for Tuesday
with timing of the wave which will obviously play a role in any
severe potential. If timing does allow for afternoon and evening
thunderstorms and a morning MCS does not suppress instability south
there should be enough support for severe weather. But again, a lot
of question marks.
Wednesday into Friday looks like northwest flow aloft will develop
which should help bring a drier pattern with seasonally warm
temperatures. Lows generally in the 50s with highs in the 70s to
lower 80s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1211 PM CDT Fri May 31 2024
Scattered showers and thunderstorms will expand in coverage
through the afternoon into the evening, especially across far
southeast SD, northeast NE and northwest IA. The main concerns
from this activity will be lightning and heavy downpours. This
activity will gradually diminish in coverage and shift east of
the area from about 3z through 9z. MVFR ceilings will be
possible at times through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, May 31, 5:47 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
647 AM CDT Fri May 31 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-011200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
647 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Showers and occasional thunderstorms are expected to redevelop during
the late morning and continue into tonight. Severe weather is not
expected, but locally heavy rainfall is possible. Some locations may
see over an inch of rain through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-050-052>055-057>061-063>065-068-011200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
647 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, O'Brien
- When
- May 31, 3:14 PM CST to 3:17 PM CST
- Where
- O'Brien County, 2.72 mi SSE of Sheldon Muni Arpt to 1.75 mi S of Sheldon Muni Arpt
- Rating
- EF0
- Path length
- 0.95 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 43.182, -95.816
A tornado formed on the far eastern edge of Sheldon near the Crossroads Pavilion. The tornado tracked north-northwest for around one-quarter mile and crossed U.S. Highway 18 at the intersection of 34th Avenue. North of Highway 18, the tornado impacted an RV dealership where the roof was partially peeled off a machine shed and several RVs were flipped or destroyed. Several roof panels of two other buildings were also peeled off. Debris was strewn across an open field to the northwest over the next one-third mile before the tornado crossed Nest Avenue shortly before it lifted. The maximum estimated wind speed was 85 mph and the average path width was 50 yards.
Tornado, Sioux
- When
- May 31, 3:36 PM CST to 3:38 PM CST
- Where
- Sioux County, 2.72 mi SSE of Granville to 2.12 mi SSE of Granville
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 42.942, -95.916
A tornado developed around 3 miles southwest of Granville just east of Lily Avenue and north of 490th Street. The tornado moved generally north-northeast and near the end of the path, the tornado peeled pack the roof panels of an old outbuilding on a farmstead. The tornado lifted before crossing 480th Street. The maximum estimated wind speed was 70 mph and the average path width was 25 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 31, 2024$2.1 million · 2.5 in hail · 12 events
- Flash Flood in Kansas, May 31, 2024$100,000 · 1 event
- Damaging Wind in Florida, May 31, 2024$50,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 31, 2024$15,000 · 12 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 31, 202450 kt wind · 16 events
- Flash Flooding and Hail in Texas, May 31, 20241.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 31, 20242.75 in hail · 11 events
- Hail in Colorado, May 31, 20242.25 in hail · 9 events
- Flash Flooding in Arkansas, May 31, 20246 events
- Damaging Winds in Texas, May 31, 2024$7,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 31, 20241 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181098, 1181103.